Expert Answers: Suicide and Antidepressants

Monday on "World News " we invited your questions about suicide and antidepressant use among children and teens.

The result was a lively exchange on our online discussion boards. Many of you expressed curiosity and concern over the findings that child and teen suicide rates are up. Others had questions about the class of antidepressant drugs known as SSRIs.

To answer your questions, we sought the expertise of two clinicians. Dr. David Fassler is clinical professor of psychiatry at the University of Vermont College of Medicine. And Nadine Kaslow is professor and chief psychologist at the Emory University department of psychiatry and behavioral sciences.

Question from gramma2young:

I have a child on Strattera -- a drug which carries a risk of suicidal thoughts. He's just 6 years old, but sometimes he looks like he's feeling depressed. I try to get him to talk, but he's always "fine" or replies, "nothing is wrong." What should I do?

Answer from Fassler:

Talk to your child's doctor and share your questions and concerns. Learn as much as you can about the full range of treatment options. Also, look at the monitoring guide available from Families for Depression Awareness at www.familyaware.org.

Question from KarenannZ:

What are the warning signs of suicide in teens taking these drugs? My 15-year-old son is going downhill fast and sleeps a ton. His grades are just enough to get by, and his behavior in school is rotten. Should I be worried?

Answer from Kaslow:

When children's school performance declines, or if they are less involved socially, having a lot of peer problems, are not involved in meaningful extracurricular activities, or using alcohol or drugs heavily, family members definitely should be concerned.

If your child is on medication, he may need a different medication or a higher dose of the medicine. He can definitely benefit from therapy in addition to medication.

Question from phoenix0six:

I have a 16-year-old daughter who has tried to commit suicide several times. There do not seem to be any warning signs before an attempt. She can just walk in the door and decide to swallow something, or go to school and do something there. We basically walk on egg shells and can never really leave her alone. What do you do with a child like this?

Answer from Kaslow:

I know it is really difficult to have a loved one who attempts suicide. Rarely is it unprecipitated, however.

Typically, something triggers it -- even if it's something that seems relatively small to other people. I recommend a thorough psychiatric or psychological exam, and some combination of counseling and medicine may be helpful.

Family meetings also can be very useful. It is always essential to remind our loved ones how much we love them and accept them just for who they are.

Question from eurospring:

In 2004, my daughter, Emily, committed suicide. She was only 13, and she was on an antidepressant. I remember that same week she died, ABC News came out with a story linking teen suicides to antidepressants. It was like adding salt to a wound! Now, the caution comes out just the opposite. Shouldn't we still be concerned about the link between the suicides and the antidepressants?

Answer from Fassler:

I am sorry for your loss … every suicide is a tragedy.

With respect to antidepressants, I know the data and articles are confusing. My read is as follows: SSRI antidepressants make some kids more likely to talk about suicidal thoughts or actions. There is no data that they increase the actual risk of suicide, and there are a fair number of studies that suggest that they lower the overall risk.

The latest data from the CDC is [of concern], in part because it's a departure from the encouraging trend of recent years. Still, it's only one year's data. We will need to monitor the issue closely to fully understand what's going on.

More information about the SSRI issue can be found at www.ParentsMedGuide.org.

Question from dawson768:

I used to be on Prozac, and then Zoloft. When I was on these medications last year, I would easily sleep 15 or more hours over the course of a weekend day. Is this normal?

Answer from Fassler:

SSRI antidepressants often improve sleep, but excessive sleepiness or trouble getting up can also be a sign of depression. I would discuss any such symptoms with your doctor.

Question from livy52:

I am of the opinion that medication for these kids should only be in the most refractory of cases and if the kid has already attempted suicide. Do doctors prescribe antidepressants at any sign of being in the "blues" (dysthymia) rather than full-blown clinical depression with suicidal ideation?

Answer from Fassler:

I would agree that kids need a full evaluation before starting treatment for depression or any other psychiatric illness. I'd also agree that not all kids with depression need to be treated with medication.

For example, certain types of psychotherapy, such as cognitive behavioral therapy have been shown to be quite effective at treating the signs and symptoms of depression, especially in milder cases of the disorder.

Medication can be very helpful -- and even lifesaving -- for some kids with depression, but medication is also most effective when it's used as a component of a comprehensive treatment plan, individualized to the needs of the child and family.